Alert archive / Colorado / Fire Weather Watches in 2021

Fire Weather Watch 19, NWS Pueblo, CO

May 8, 20215 counties in Colorado

NWS Pueblo, CO issued this fire weather watch at May 8, 2021, 3:42 AM MDT for 5 counties in Colorado. It took effect at May 9, 2021, 11:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 8, 2021, 3:42 AM MDT (09:42 UTC)
In effect from
May 9, 2021, 11:00 AM MDT
Expired
May 8, 2021, 2:55 PM MDT
In force
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Conejos County, CO, Costilla County, CO, Rio Grande County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 190 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 9.7 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2021-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2021-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
4403 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

357 
WWUS85 KPUB 080942
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
342 AM MDT Sat May 8 2021

...Red Flag Warning is in effect from 11 am mdt until 8 pm mdt
today for gusty winds, low relative humidity, dry fuels, and high
Haines indices for Fire Weather Zone 224, which includes the San 
Luis Valley... 
...Fire Weather Watch is in effect from 11 am mdt until 8 pm mdt 
Sunday for gusty winds, low relative humidity, dry fuels, and high
Haines indices for Fire Weather Zone 224, which includes the San 
Luis Valley...

COZ224-090145-
/O.NEW.KPUB.FW.A.0019.210509T1700Z-210510T0200Z/
/O.CON.KPUB.FW.W.0031.210508T1700Z-210509T0200Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
342 AM MDT Sat May 8 2021

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM MDT THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, DRY
FUELS, AND HIGH HAINES INDICES FOR FIRE WEATHER ZONE 224...
...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND HIGH
HAINES INDICES FOR FIRE WEATHER ZONE 224...

The National Weather Service in Pueblo has issued a Fire Weather
Watch for gusty winds, low relative humidity, and high haines
indices, which is in effect from Sunday morning through Sunday
evening.

* Affected Area...Fire Weather Zone 224.

* Winds...West 15 to 25 mph with gusts up to 35 mph both today and
  Sunday.

* Relative Humidity...As low as 10 percent both today and Sunday.

* Impacts...Conditions will be favorable for rapid fire spread 
  and growth.

* Haines...6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
1 follow-up statement
836 
WWUS85 KPUB 082055
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
255 PM MDT Sat May 8 2021

...A Red Flag Warning is in effect until 8 pm mdt today for gusty
winds, low relative humidity, dry fuels, and high Haines indices 
for Fire Weather Zone 224, which includes the San Luis Valley... 

...A Red Flag Warning is in effect from 11 am mdt until 8 pm mdt 
Sunday for gusty winds, low relative humidity, dry fuels, and high
Haines indices for Fire Weather Zone 224, which includes the San 
Luis Valley...

COZ224-091300-
/O.UPG.KPUB.FW.A.0019.210509T1700Z-210510T0200Z/
/O.NEW.KPUB.FW.W.0032.210509T1700Z-210510T0200Z/
/O.CON.KPUB.FW.W.0031.000000T0000Z-210509T0200Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
255 PM MDT Sat May 8 2021

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, DRY FUELS, AND HIGH
HAINES INDICES FOR FIRE WEATHER ZONE 224...

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MDT SUNDAY FOR
GUSTY WINDS, LOW RELATIVE HUMIDITY, DRY FUELS, AND HIGH
HAINES INDICES FOR FIRE WEATHER ZONE 224...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds, low relative humidity, dry fuels and high
Haines Indices, which is in effect from 11 AM to 8 PM MDT Sunday.
The Fire Weather Watch is no longer in effect.

* Affected Area...Fire Weather Zone 224.

* Winds...West 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Conditions will be favorable for rapid fire spread 
  and growth.

* Haines...6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this fire weather watch went out at May 8, 12:13 AM MDT, 3 hours 29 minutes earlier.

Area forecast discussion, May 8, 12:13 AM MDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1213 AM MDT Sat May 8 2021

.SHORT TERM...(This evening through Saturday)
Issued at 405 PM MDT Fri May 7 2021

Upper ridge sliding east through the area this afternoon, with deep
wly flow boosting temps to well above average at many locations.
Lapse rates have steepened enough to aid in generating sct high
based convection across the area, though with very dry low levels
(T/Td spreads of 50f or greater), storms have remained fairly
shallow and short-lived, with mainly gusty outflow winds and little
rainfall. Still a low risk of a windy tsra into early evening,
though severe threat looks to have shifted east and south into the
TX/OK Panhandles where instability is slightly deeper. Any storms
will end quickly with sunset, leading to partially clear skies and
seasonably cool min temps by early Sat morning. In the San Luis
Valley, Red Flag conditions will persist into early evening, before
winds diminish toward 8 pm.

On Saturday, warm, dry and breezy conditions expected the first half
of the day as upper trough moves into the nrn Rockies. Winds will
become strong enough by late morning to warrant another Red Flag
Warning for the San Luis Valley, while elsewhere, Fire Danger will
increase, though duration of low humidity/strong winds may not be
long enough for a highlight. During the afternoon, showers and
thunderstorms will begin to spread across the higher terrain as
lift ahead of the upper trough increases, with greatest coverage of
storms over the central mountains initially. By late afternoon, cold
front will blast southward across the plains, with strong north
winds and potential for blowing dust after 3 pm along and west of
Interstate 25. Narrow ribbon of moisture and instability behind the
front will aid in convective development following the frontal
passage, and a few severe storms look possible on the plains given
CAPE of 500-1000 J/KG and 0-6km shear of around 40 kts. High temps
Sat will end up well above average for one last day, though cold
front's arrival in the late afternoon may drop readings a few degf
versus Fridays very warm numbers.

.LONG TERM...(Saturday night through Friday)
Issued at 405 PM MDT Fri May 7 2021

...A much cooler and wetter weather pattern for Sunday through
Tuesday with periods of mountain snow and lower elevation rain...

--Key Messages--

1. Severe thunderstorms possible southeast plains Saturday evening,
with gusty winds and blowing dust possible along a cold front into
the early evening.

2. Critical Fire Weather for the San Luis Valley on Sunday.

3. A prolonged period of unseasonably cool, wet and unsettled
weather for Sunday through Tuesday, with higher elevation snows and
rounds of lower elevation rain concentrated across the southeast
mountains and adjacent plains.

The latest models are coming into better agreement of a broad upper
trough carving out across the northern Tier and into the Northern
Rockies on Saturday, with this system then slowly digging across the
Rockies Sunday through Tuesday. However, the models continue to
differ with how far south the system digs into the central Rockies
Sunday night and Monday, with the GFS and its ensemble data still
the furthest south, stronger and slower with said system, than the
ECMWF and its ensemble data. The GFS solution is getting some
support from the latest NAM, while the EC is getting some support
from the Canadian on location, though is slower than the EC with the
system. With said differences in location and strength, leading to
significant differences in temperatures (Monday MEX high temp for
COS is 33F and 39F for PUB, while the ECX has 49F at COS and 56F at
PUB) and subsequent differences in qpf and snow amounts, the current
forecast continues to lean towards the blended model solution.

Saturday night-Sunday...Moderate westerly flow aloft continues
across the region as the broad upper trough digs into the Northern
Rockies. The system's ejecting short wave and its associated front
across the southeast plains Saturday afternoon, continues to push
south and west across all of southeast plains Saturday evening, with
strong and gusty northerly winds of 25-45 mph in its wake. Models
support a narrow ribbon CAPE behind the front, and along with ample
shear, could support few severe storms through early Saturday
evening, with strong winds and hail the main threats. Strong winds
behind the front could also lead to reduced visibilities across the
the plains in blowing dust. As the front pushes south, low level
winds behind it progged to slowly become more easterly into Sunday
morning, with low level stratus likely developing across the plains
later Sunday morning, especially along the lower eastern slopes and
I-25 Corridor, with the next round of showers developing over the
higher terrain Sunday afternoon, as embedded energy within the
westerly flow aloft moves across the Rockies. With the cool upslope
flow developing and the main energy of the system well to the north
and west, currently looks too stable for widespread severe weather,
with SPC Day 3 Outlook indicating general thunderstorms over and
near the higher terrain on Sunday. Breezy westerly winds will also
lead to the potential for critical fire weather conditions across
the San Luis Valley once again.

Sunday night-Tuesday...Again, the broad upper trough remains progged
to slowly dig across the Rockies through this period, leading to
periods of rain and snow across the region. A focus of precipitation
is progged Sunday night through the day Monday, as one piece of
energy moves across the Rockies, with snow levels dropping to around
8000 feet Sunday night. The main part of the system then moves
across Monday night into early Tuesday, with snow levels possibly
down to between 6000-7000 feet. While can not get too specific with
snow totals into this period at this time, higher elevations may
need some winter weather highlights with snow amounts in the
advisory range between across the central and southeast
mountains...and possibly warning level ranges above 10kft for Pikes
Peak and the Wets. Another concern will be for sub freezing
temperatures across portions of the plains, especially if the
further south GFS solution panes out.

Wednesday-Friday...Warmer and drier weather remains on tap as upper
ridging build back across the Rockies. There could be another round
of storms across the plains on Thursday, as southerly low level
moisture advects north across the plains.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1146 PM MDT Fri May 7 2021

VFR conditions prevail at all TAF sites for the majority of the
forecast period, however, tomorrow there will be increasing clouds
with lowering CIGs/VIS in SHRA for KCOS and KPUB after 20Z and 21Z
respectively, and some VCSH also in KALS, where it could drop into
MVFR conditions periodically. Convection is expected along the
frontal boundary at this time and possible for both KCOS and KPUB
along the leading edge. LIFR conditions could also be possible
for KCOS and KPUB in heavier showers and/or thunderstorms until
around 00Z, but persistently should remain in MVFR conditions
until the end of the forecast period after FROPA occurs. Winds
will also be very strong and gusty ahead of the front out of the
southwest for all locations and then shift out of the northwest
then eventually northeast for KALS, and northeast for KCOS and
KPUB later in the evening. There will be light to moderate CAT
expected over most of the CWA due to turbulent wind flow in the
lower levels.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM to 8 PM MDT Saturday for COZ224.

&&

SHORT TERM...PETERSEN
LONG TERM...MW
AVIATION...STEWARD
Hazardous weather outlook, May 7, 9:46 PM MDT, 5 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
946 PM MDT Fri May 7 2021

COZ058>089-093>099-090400-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
946 PM MDT Fri May 7 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few strong to severe thunderstorms will be possible on Saturday
across the southeast plains. Hail up to 1.50 inches in diameter
and wind gusts up to 70 mph will be possible northeast of a line
from Colorado Springs to Kim. The greatest hail risk will be north
of highway 50 with thunderstorms carrying a greater strong wind
threat to the south of highway 50. Blowing dust will be possible
and could briefly reduce visibility to under 1/2 mile. Isolated to
scattered showers and thunderstorms will be possible across the
mountains and central valleys with gusty winds up to 50 mph,
lightning and brief light to moderate rainfall possible.
Meanwhile critical fire weather conditions will be possible across
the San Luis Valley on Saturday due to gusty winds, low humidity
and dry fuels.

Cooler and wetter weather will spread across southern Colorado
for Sunday through Tuesday with the heaviest precipitation
concentrated across the southeast mountains and Pikes Peak region.
Isolated thunderstorms will be possible across the mountains and
valleys each day, a few of which may move off into the adjacent
plains. These could produce locally heavy rainfall, small hail,
and locally gusty winds. Burn scar flash flooding will be possible
on Sunday should a stronger storm impact these areas. The
greatest risk will be south of highway 50 where snow levels will
remain above 10000 feet.

Snow levels will drop Sunday night across the mountains with
several inches of heavy wet snow possible across the higher
elevations of the central and southeast mountains. A few inches of
wet snow accumulations will be possible across the Palmer Divide
Sunday night and again Monday night, mainly on grassy surfaces as
snow levels waver down to around 7000 feet.

Scattered to numerous showers and thunderstorms continue into
Tuesday before the storm system moves out of the region during the
afternoon. Drier and warmer weather returns for the latter part of
the work week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

SKELLY/SKELLY

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 2:55 PM MDTRed Flag WarningPUBAlamosa, Conejos, Costilla, Rio Grande, Saguache29 hr
May 8, 4:54 PM MDTSpecial Weather StatementPUBEl Paso21 min
May 8, 5:44 PM MDTSpecial Weather StatementPUBCrowley, Kiowa61 min
May 8, 5:50 PM MDTSpecial Weather StatementPUBOtero55 min
May 8, 5:52 PM MDTSpecial Weather StatementPUBPueblo53 min

Nearby

Fire Weather Watches in Colorado, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.